Thunderstorm Wind, Tazewell
- When
- June 22, 11:32 PM CST to 11:37 PM CST
- Where
- Tazewell County, 1.05 mi W of Washington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.700, -89.420
A few tree branches were blown down.
A cold front triggered a line of strong thunderstorms across the Illinois River Valley during the late evening of June 22nd. The storms crossed the Illinois River by the pre-dawn hours of June 23rd, with one of the cells causing minor wind damage near Washington in Tazewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered a line of strong thunderstorms across the Illinois River Valley during the late evening of June 22nd. The storms crossed the Illinois River by the pre-dawn hours of June 23rd, with one of the cells causing minor wind damage near Washington in Tazewell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 10:48 PM CST, 44 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1148 PM CDT Sat Jun 22 2024 .KEY MESSAGES... - A decaying line of thunderstorms will push into the area tonight. Hazardous weather will not be widespread, but a few locations will be susceptible to torrential rainfall, lightning, and pockets of gusty thunderstorm winds. - Afternoon temperatures will average about 5 degrees warmer than climatology over the next week, with the hottest day of the period coming Tuesday when heat index values could exceed triple digits. - Additional rainfall chances (greater than 50% probability) exist by the middle of next week with an attendant severe weather risk looming. && .UPDATE... Issued at 844 PM CDT Sat Jun 22 2024 Current forecast still looks on track with storms moving into the area, probably after 9 pm. HRRR model seems to have the best handle on current situation and think it's best with the forecast timing of any storms arriving. Besides the watch in effect for parts of the CWA, did update pops/wx grids to account for slightly slower timing of precip. New update should be coming our shortly. Auten && .DISCUSSION... Issued at 151 PM CDT Sat Jun 22 2024 A quick check on features this afternoon reveals a compact mid- level shortwave trough pushing across the Upper-Mississippi Valley, with an attendant cold front extending from Green Bay to Omaha to Dodge City. A narrow corridor of low-to-mid 70s sfc dewpoints have pooled ahead of the this front, and convective initiation is already occuring across portions of NE Iowa. Steep low-level lapse rates and sufficient surface heating out ahead of these features should help erode any remaining cap, while a mid- level speed max (40-50 kts @ 500 mb) nosing in from the west helps augment deep layer shear. The net effect will be clusters of organized thunderstorms blossoming and pushing southeastward along the cold front. CAMs remain in excellent agreement that such activity will hold together as it sinks into central and southeast Illinois late this evening. An attendant severe weather risk remains in tact tonight, mainly in areas north of a Beardstown-to-Bloomington line where the axis of a 30-40 kt LLJ will be positioned. Damaging thunderstorm wind gusts, associated with a mature cold pool, is the main concern by the time the line reaches our forecast area. The expectation, though, is for convective activity to steadily fade overnight as the upper forcing (shortwave) becomes displaced too far northeast, the low- level jet axis gradually narrows and pinches off while convergence along the front weakens. In other words, thunderstorms will become less organized with southeast extent, and areas south of I-72 may not see much thunder at all. Hydro has the potential to steal the show tonight, with a few CAM members (notably the ARW, NAM Nest, and NSSL WRF) offering localized amounts up to 3" anywhere north of that Beardstown-to-Bloomington line. While this won't be the rule by any means, it's certainly a plausible outcome given a healthy LLJ and PWATs along the front that exceed the 99th percentile of mid-June climatology. A marginal cool down is anticipated Sunday in the wake of frontal passage, with afternoon highs mostly in the mid-to-upper 80s. This will be short-lived, though. By Monday, mid-level heights will steadily increase beneath a plume of hot air surging northward out of the western Gulf. Temperatures on Monday will eclipse 90 degrees in many areas, and if the deterministic NBM gets close to verifying, Tuesday will max out in the mid-to-upper 90s ahead of the next frontal zone with heat index values potentially exceeding 100 degrees. Tuesday is not necessarily a slam dunk Heat Advisory day, though, with multiple failure modes in play. Chief among them is a nocturnal MCS. While this signal is mostly muted in ensemble and multi- model guidance, the global deterministic do show some semblance of this possibility with a few shortwaves lurking upstream across the Corn Belt. Otherwise, our attention is focused on the frontal passage itself Tuesday night into Wednesday. Given the very moist and unstable air mass ahead of the front, its passage may be accompanied by an attendant severe weather and hydro risk. Another brief cool down is then anticipated Thursday into Friday as modified Canadian high pressure settles over the Great Lakes region. Afternoon highs will mostly be in the upper 80s during this period. Nevertheless, another signal for hot and increasingly humid weather returns late next week and into the weekend -- perhaps marking a return to mid 90s heat and an additional round of thunderstorm activity. MJA && .AVIATION... (For the 06z TAFs through 06z Sunday Night) Issued at 1148 PM CDT Sat Jun 22 2024 Convection is finally moving into the CWA and will begin to affect the TAFs during the overnight hours, beginning around midnight and continuing for several hours. Tried timing storms at each sites but only lasting for about an hour. Clouds will be VFR to start and when the precip moves in, but guidance suggests MVFR clouds will move in late tonight and last until the mid morning hours. Thinking 2.5kft is where it will form at, but some models show as low as 1.5kft. Scattered VFR clouds are expected my mid morning at all sites, then become clear during the evening. Winds will be southwest ahead of the storms, but become westerly during the storms. After the storms, winds will become northwest through the rest of the TAF period. Speeds late tonight and tomorrow will be around 10kts. Auten && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 319 PM CDT Sat Jun 22 2024 ILZ027>031-036>038-040-041-047-232030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Cass- 319 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. A line of thunderstorms will move southeast across the area this evening. Some of these will be strong to severe, with damaging winds the main concern. Locally heavy rain may also result in some brief flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. After a brief break on Sunday, heat and humidity return for Monday and Tuesday. The heat index will peak on Tuesday, around 105 degrees. Thunderstorms are likely Tuesday night, with additional chances on Friday. Chances for severe weather are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening, with the most likely time frame between 8 pm and midnight. Expected storm motion is toward the southeast around 35 mph. ILZ042>046-048>057-061-232030- Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Scott-Morgan-Sangamon- Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 319 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. A line of thunderstorms will move southeast across the area late this evening. While they will be weakening, a few may still be strong to briefly severe, with damaging winds the main concern. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms will linger into Sunday morning east of I-57, but these are not expected to be severe. After a brief break on Sunday, heat and humidity return for Monday and Tuesday. The heat index will peak on Tuesday, around 105 degrees. Thunderstorms are likely Tuesday night and Wednesday. Chances for severe weather are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening, with the most likely time frame between 11 pm and 1 am. Expected storm motion is toward the southeast around 35 mph. ILZ062-063-066>068-071>073-232030- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 319 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected to move into the area from the northwest after midnight or 1 am. The chances of severe weather appear low at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms will linger into Sunday morning, but these are not expected to be severe. Heat index values of 95 to 100 degrees are expected Sunday through Wednesday afternoons, and will peak on Tuesday around 105 degrees. Thunderstorms are likely Tuesday night and Wednesday. Chances for severe weather are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Shimon
Special Weather Statement
National Weather Service Lincoln IL
1225 AM CDT Sun Jun 23 2024
ILZ031-037-038-230615-
Tazewell-Woodford-McLean-
1225 AM CDT Sun Jun 23 2024
...STRONG THUNDERSTORMS WILL IMPACT WOODFORD...TAZEWELL...
NORTHWESTERN MCLEAN AND SOUTHEASTERN PEORIA COUNTIES THROUGH 115 AM
CDT...
At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washburn to Washington to near South
Pekin. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pekin, East Peoria, Morton, Eureka, Washington, Metamora, Marquette
Heights, El Paso, Tremont, Minonk, Roanoke, Mackinaw, Minier,
Washburn, Danvers, South Pekin, Hopedale, Goodfield, Deer Creek, and
Stanford.
This includes the following highways...
Interstate 155 between mile markers 18 and 31.
Interstate 39 between mile markers 8 and 28.
Interstate 474 between mile markers 11 and 14.
Interstate 74 between mile markers 97 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Illinois.
&&
LAT...LON 4075 8893 4075 8892 4038 8918 4046 8986
4056 8970 4055 8968 4057 8965 4059 8966
4069 8949 4092 8936 4092 8893
TIME...MOT...LOC 0525Z 270DEG 48KT 4089 8931 4069 8942 4052 8971
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BarnesThe Lincoln radar (KILX), 62 km away, was scanning. The volume nearest the first event began at 05:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186252.